Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 29, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 13, 2009, 6:21 PM MDT for Morgan County, Colorado. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2009, 6:21 PM MDT (00:21 UTC)
- Expired
- Jun 13, 2009, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Morgan County, CO
The radar
The Denver radar (KFTG), 93 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:25 PM MDT | HAIL 1.5 | 3 E Weldona, CO | HEAVY RAIN WITH FLOODING OF FIELDS. REPORT RECEIVED 6/14/09. |
| Jun 13, 6:38 PM MDT | TORNADO | 5 W Snyder, CO | ON GROUND FOR 2 MINUTES IN OPEN FIELD WITH NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:56 PM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 140021 TORBOU COC087-140100- /O.NEW.KBOU.TO.W.0029.090614T0021Z-090614T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 621 PM MDT SAT JUN 13 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO * UNTIL 700 PM MDT * AT 620 PM MDT...THE PUBLIC REPORTED A FUNNEL CLOUD 2 MILES WEST OF FORT MORGAN. THIS STORM WAS MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDONA... LOG LANE VILLAGE...FORT MORGAN AND ANTELOPE SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4049 10367 4029 10359 4022 10396 4038 10397 TIME...MOT...LOC 0020Z 240DEG 16KT 4029 10393 $$
1 follow-up statement
000 WWUS55 KBOU 140036 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 636 PM MDT SAT JUN 13 2009 COC087-140100- /O.CON.KBOU.TO.W.0029.000000T0000Z-090614T0100Z/ MORGAN CO- 636 PM MDT SAT JUN 13 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR CENTRAL MORGAN COUNTY... AT 633 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. THIS STORM WAS LOCATED 4 MILES WEST OF FORT MORGAN AIRPORT... OR 5 MILES NORTHWEST OF FORT MORGAN. THIS STORM WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOG LANE VILLAGE...FORT MORGAN AND ANTELOPE SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4049 10367 4029 10359 4022 10396 4038 10397 TIME...MOT...LOC 0033Z 240DEG 16KT 4032 10386 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:10 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 13, 2:10 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT SAT JUN 13 2009 .SHORT TERM...WATER VAPOR SATELLITE SHOWING A WELL DEFINED SHORT WAVE TROUGH OVER SOUTHERN CALIFORNIA AND ARIZONA. A STRONG SOUTHWEST FLOW ALOFT IS AHEAD OF THE TROUGH OVER THE CENTRAL ROCKIES. LIFT AHEAD OF THE WAVE WILL MOVE OVER THE FORECAST AREA EARLY THIS EVENING. THE AIRMASS OVER THE PLAINS IS UNSTABLE WITH CAPES AT 19Z 1500-2500 J/KG. DEW POINTS WILL REMAIN IN THE UPPER 40S TO UPPER 50S. THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND BECOME NUMEROUS BY THIS EVENING. BECAUSE OF THE INSTABILITY...GOOD SHEAR AND LIFT FROM THE SHORT WAVE....EXPECT SOME OF THE THUNDERSTORMS WILL BE SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL MARCH EAST ACROSS THE PLAINS AND EXIT THE STATE AFTER MIDNIGHT. ISOLATED SHOWERS AND/OR WEAKER THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORT WAVE PASSES OVER COLORADO. MUCH OF THE SAME IS EXPECTED FOR SUNDAY AFTERNOON. MODELS SHOWING AND SHORT WAVE WILL PUSH ACROSS THE REGION SUNDAY AFTERNOON. AIRMASS WILL DRY A LITTLE BUT THERE WILL BE PLENTY OF MOISTURE FOR AT LEAST SCATTERED THUNDERSTORMS. GFS WANTS TO PUSH MUCH DRIER AIR INTO THE METRO AREA TOMORROW AFTERNOON BUT NOT BUYING INTO THIS. BASED ON THE HIGHER MOISTURE...EXPECT CAPES TO BE 1000-2000 J/KG SUNDAY AFTERNOON. WILL HAVE GOOD SHEAR AGAIN TOO...THUS SOME OF THE STORMS WILL LIKELY BE SUPER CELLS. HIGHS WILL BE CLOSE TO TODAYS READINGS WITH MOST LOCATIONS IN THE MID TO UPPER 70S ACROSS THE PLAINS. .LONG TERM...THE UNSETTLED PATTERN WILL CONTINUE ALBEIT WITH SOME SUBTLE CHANGES THROUGH THE MIDDLE PART OF NEXT WEEK. THROUGH THE FIRST PART OF THE WEEK SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO AS TROUGHINESS CONTINUES OVER CALIFORNIA AND AN ANTI-CYCLONE DEVELOPS OVER THE GULF COAST REGION. THIS PATTERN WILL CONTINUE FUNNELLING MID LEVEL MOISTURE OVER THE SOUTHERN ROCKIES AS WELL AS PROVIDING DAILY DYNAMIC SUPPORT THROUGH EMBEDDED SHORT WAVES OF THE DAY IN THE MEAN FLOW. AT LOWER LEVELS...ABUNDANT MOISTURE SHOULD REMAIN IN THE REGION DUE TO EVAPOTRANSPIRATION AND WEAK HIGH PRESSURE OVER THE NORTHERN PLAINS KEEPING A GENERAL WEAK UPSLOPE COMPONENT TO THE WIND FIELDS. TEMPERATURES AT 700 MB AND ALOFT WILL BE GRADUALLY WARMING WITH MOS GUIDANCE WARMING DENVER TO THE LOWER AND MID 80S FROM TUESDAY ONWARD. SOME OF THE WARMING MAY BE OVERDONE...CONSIDERING THE AMOUNT OF SHOWER ACTIVITY WE HAVE BEEN RECEIVING THE PAST SEVERAL DAYS AND WILL RECEIVE THROUGH MONDAY. FORECASTS OF PRECIPITATION LATER IN THE WEEK ARE LOWER THAN EARLY IN THE WEEK...OTHERWISE THE MOIST NATURE OF THE FORECAST PACKAGE WILL CONTINUE UNTIL WE SEE A MAJOR SHIFT IN THE FLOW PATTERN. && .AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE FRONT RANGE. MAIN THREAT FOR A THUNDERSTORM WILL BE 22-02Z. HEAVY RAIN...LARGE HAIL AND STRONG OUTFLOWS WILL BE POSSIBLE WITH THE THUNDERSTORMS. BY 04Z...THE THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE DENVER AREA. LOW CLOUDS AND FOG WILL BE POSSIBLE LATE TONIGHT. IF FOG DOES FOG...IT WILL BE LOCALLY DENSE WITH VISIBILITY AS LOW AS A QUARTER MILE AND CEILINGS OF 100 FEET. THE BEST PERIOD FOR FOG WILL BE 10-16Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/KDRBY
Hazardous weather outlook, Jun 13, 10:58 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT SAT JUN 13 2009 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT SAT JUN 13 2009 ...SEVERE STORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND ADJACENT PLAINS...BEFORE SPREADING ACROSS THE REST OF THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND CONTINUING THROUGH THE EVENING. WITH AMPLE MOISTURE AND SURFACE HEATING AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZED AND DAMAGING WINDS. WITH INCREASING LOW LEVEL WIND SHEAR IN THE ATMOSPHERE...THERE IS A CHANCE FOR ISOLATED TORNADOES. THE STORMS WILL BE ENHANCED BY AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE ACROSS COLORADO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE MOIST AND UNSETTLED WEATHER PATTERN OVER COLORADO IS EXPECTED TO CONTINUE FOR MUCH OF THE NEXT WEEK. SOUTHERLY FLOW AT LOW LEVELS IS EXPECTED TO CONTINUE BRINGING MOISTURE INTO THE REGION WHILE DAYTIME HEATING EACH AFTERNOON WILL CAUSE THE AIRMASS TO BECOME UNSTABLE AND CAPABLE OF PRODUCING SCATTERED THUNDERSTORMS. THE THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE CONTINUING. TEMPERATURES WILL ALSO BE GRADUALLY GETTING WARMER WHICH MAY ADD TO THE STRENGTH OF THE DAILY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST PLAINS AND NORTHERN FRONT RANGE FOOTHILLS. MEIER/DANKERS
In the hours before
Local storm report, Jun 13, 5:51 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 NE WIGGINS 40.25N 104.05W
06/13/2009 M1.50 INCH MORGAN CO TRAINED SPOTTER
&&
FREDINLocal storm report, Jun 13, 5:53 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
553 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 NE WIGGINS 40.25N 104.05W
06/13/2009 M1.50 INCH MORGAN CO TRAINED SPOTTER
0545 PM HAIL ARVADA 39.82N 105.11W
06/13/2009 M1.00 INCH JEFFERSON CO AMATEUR RADIO
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:34 PM MDT | Tornado Warning | BOU | Adams, Denver | 26 min |
| Jun 13, 6:51 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 13, 6:59 PM MDT | Tornado Warning | BOU | Adams | 31 min |
| Jun 13, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 42 min |
| Jun 13, 7:20 PM MDT | Tornado Warning | BOU | Morgan | 25 min |
| Jun 13, 7:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Jun 13, 7:49 PM MDT | Areal Flood Advisory | BOU | Elbert | 86 min |
| Jun 13, 7:54 PM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Jun 13, 7:57 PM MDT | Tornado Warning | BOU | Adams | 33 min |
| Jun 13, 8:00 PM MDT | Tornado Warning | BOU | Morgan | 45 min |
| Jun 13, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 24 min |
| Jun 13, 8:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 17 min |
| Jun 13, 8:31 PM MDT | Tornado Warning | BOU | Adams, Morgan | 29 min |
| Jun 13, 9:09 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Jun 13, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 32 min |
| Jun 13, 9:25 PM MDT | Areal Flood Advisory | BOU | Washington | 95 min |
| Jun 14, 2:35 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 10 min |
| Jun 14, 2:42 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Denver, Jefferson | 48 min |
| Jun 14, 2:44 PM MDT | Areal Flood Advisory | BOU | Adams, Broomfield, Denver, Jefferson | 91 min |
| Jun 14, 2:58 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Weld | 47 min |
| Jun 14, 3:13 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jun 14, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 36 min |
| Jun 14, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 45 min |
| Jun 14, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 20 min |
| Jun 14, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 51 min |
| Jun 14, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 49 min |
| Jun 14, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 28 min |
| Jun 14, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Jun 14, 5:35 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 43 min |
| Jun 14, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Jun 14, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.